The EMS Publishing House is now EMS Press and has its new home at ems.press.

Please find all EMS Press journals and articles on the new platform.

Zeitschrift für Analysis und ihre Anwendungen


Full-Text PDF (224 KB) | Abstract as PDF | Metadata | Table of Contents | ZAA summary
Volume 25, Issue 3, 2006, pp. 341–366
DOI: 10.4171/ZAA/1293

Published online: 2006-09-30

Spectral Properties of a Fourth Order Differential Equation

Manfred Möller[1] and Vyacheslav Pivovarchik[2]

(1) University of Witwatersrand, Wits, South Africa
(2) South-Ukrainian State Pedagogical University, Odessa, Ukraine

The eigenvalue problem $y^{(4)}(\lambda,x)-(gy')'(\lambda,x)= \lambda^2y(\lambda,x)$ with boundary conditions $y(\lambda,0)=0$, $y''(\lambda,0)=0$, $y(\lambda,a)=0$, $y''(\lambda,a)+i \alpha\lambda y'(\lambda,a)=0$ is considered, where $g\in C^1[0,a]$ and $\alpha >0$. It is shown that the eigenvalues lie in the closed upper half-plane and on the negative imaginary axis. A formula for the asymptotic distribution of the eigenvalues is given and the location of the pure imaginary spectrum is investigated.

Keywords: Fourth-order differential equation, pure imaginary eigenvalues, eigenvalue distribution

Möller Manfred, Pivovarchik Vyacheslav: Spectral Properties of a Fourth Order Differential Equation. Z. Anal. Anwend. 25 (2006), 341-366. doi: 10.4171/ZAA/1293